Warfarin and osteoarthritis

Hi,I have been diagnosed with severe osteoarthritis, I am on warfarin, have been for 28yrs, have had one knee replaced and waiting to have surgery on my left shoulder, I would like to know if there is a natural or treatment that can help, that don't interact with warfarin, I am on warfarin for life as I have a replaced aortic valve, and I think warfarin does contribute to all my problems, any suggestions,,

17 Replies

oldestnewest
  • I would suggest that you talk to your doctor(s) about going onto one of the NOACs (Novel oral anticoagulants) which will not be affected by any arthritis drugs like ibuprophen. This would allow possibly more aggressive drug treatment of your problem.

    Bob

  • Bob, I just started the NOAC Rivaroxaban and the pharmacist said I should not use Ibuprofen in either tablet or gel form?

  • I couldn't possibly comment. I am on warfarin but my doctor prescribed gel for external use and when I queried it told me little would get into my bloodstream..

  • My GP recently told me to avoid Ibuprofen now that I have a pacemaker. It was a bit of a throwaway remark and I did not question him on the reasons.

  • Hi... I have osteoarthritis too in one knee and am hesitating to do anything about it because of warfarin and the fact it interacts with the universe. Perhaps if you're in England you could ask your doctor about going onto one of the new anticoagulants, which don't interact with everything? I'm in Wales so no chance of that, but it's a thought...

    Lis

  • I didn't realize that you can take ibuprofen while on a noac. Thanks for that bit of info Bob. It could make a difference to how I deal with my arthritic hip. JanR

  • Has the Warfarin worsened your knee pain?

    I stopped Warfarin as I caused pain in my weight bearing joints.

    Speaking to someone recently who was not happy taking it or really deeming it necessary in his case I said that I was one of many of my GP's patients who has gone back to aspirin.

    When I saw him last week he said that his doctor had agreed to him stopping it. He asked why I had actually stopped taking it. When I told him a look of amazement spread across his face as he said that in two weeks his knee pain had practically gone.

    I said that I was glad but looking at his partner asked her not blame me for any consequences.

  • It's hard to know, isn't it - my knee pain has definitely got worse, but whether the warfarin is to blame, I hadn't even thought... It's remarkable to hear of someone who stopped taking it and lost their knee pain. Knowing that I may go to our doctor and find out whether I could go onto one of the new anti-coagulants - though whether they would do the same thing is another question. I don't suppose anyone knows?

  • It's a myth that the NOAC's don't interact with other drugs.

    For instance, the dabigatran/ibuprofen interaction is described on WebMD as "Serious. These medicines may interact and cause very harmful effects. Dabigatran and NSAIDs decrease your body's ability to make clots. Using these medicines together may increase your risk of bleeding." NSAIDs include Ibuprofen, naproxen, celecoxib, diclofenac, indomethacin, meloxicam and others.

    Apixaban also has a serious interaction with Ibuprofen that can cause very harmful effects. See:

    webmd.com/drugs/2/drug-5166...

    The interactions between warfarin and other drugs is at least known and can be easily checked by measuring INR. Many of the interactions with NOACs are unknown and cannot be measured.

    You could consider using Ibuprofen gel locally which would have minimal impact on your INR.

    Mark

  • Absolutely agree with Mark's reply. There is a lot of unknowns with NOACs. Their purpose is stop clots forming. Unfortunately NSAIDs can cause bleeding in the stomach and it will be more heavy and serious on any OAC

  • I take Apixaban and the instructions included in the pack are......

    "....Other Medecines and Elquis (Apixaban)

    Tell your doctor, pharmacist or nurse if you are taking, have taken recently or might take any other medecines.

    - anti-innflamatory or pain medication (e.g. asprin or naproxen). Especially if you are over 75 years and are taking asprin, you may have an increased chance of bleeding...."

    Don't know if that helps but probably best to discuss with your GP before taking NSAID's

  • It doesn't work for everyone, but I consider my MoveFree (glucosamine/chondroitin with another ingredient unique to this Schiff product) to be a miracle drug for keeping my severely osteoarthritic knees from replacement--so far. Taken at the suggested dose, it keeps enough lubrication in the joints to keep swelling down and enable full range of motion and activity, as long as I don't stand too much. Gotta say though, losing weight helped tons, too. No known downside to either of these "natural" remedies that I'm aware of.

  • I understood that paracetamol is OK with Xarelto, but not aspirin, ibuprofen etc. However ibuprofen gel does seem to be OK because it bypasses the stomach, and very little gets into the bloodstream etc, much less than from a tablet (about 10%?)

  • Arthritis Action might be able to help. Glucosamine and Vitamin C should both help, along with a 'real food only' diet, ie no processed food, sugar etc. This could decrease the pain considerably.

  • I have AF and I take Xalreto along with other AF drugs. I also have arthritis and am only aloud Solpodol as a painkller (codeine and paracetamol). A few months ago my doctor prescibed a gel Oruvail (it has Ketoprofen ) in it and it seems to work reasonaly well. I was not allowed to use any ibroprofen tablet or gel. He has now put on my repeat prescription. You could ask about this gel.

  • I am interested in all these comments as I have been on Rivaroxaban for a year now and have thought it has been ok but I am going to see my doctor next week because I have such a lot of joint pain, both elbows, one knee, one hip, and back pain that comes and goes into my pelvis (not like a back injury or strain). could Rivaroxaban be the cause??

  • just started on Warfarin to prepare for oblation for my P.AF and SVT. I suffer with arthritis and back pain due to some nerve damage a few years ago. I've had to come off my Naproxen and am just waiting to see what effects it has, was thinking of using gel as an alternative

You may also like...